Alert archive / Montana / Tornado Warnings in 2009
Tornado Warning 7, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 5, 2009, 7:10 PM MDT for Dawson County, Wibaux County, Montana. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2009, 7:10 PM MDT (01:10 UTC)
- Expired
- Jul 5, 2009, 8:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Dawson County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 234 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:15 PM MDT | HAIL 1 | 13 E Glendive, MT | |
| Jul 5, 7:39 PM MDT | TORNADO | 8 W Wibaux, MT | REPORTED BY AMBULANCE DRIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2565 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KGGW 060110
TORGGW
MTC021-109-060215-
/O.NEW.KGGW.TO.W.0007.090706T0110Z-090706T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
710 PM MDT SUN JUL 5 2009
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
WIBAUX COUNTY IN NORTHEAST MONTANA...
* UNTIL 815 PM MDT.
* AT 709 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 11
MILES NORTH OF HODGES...OR 11 MILES EAST OF GLENDIVE...MOVING
SOUTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
HODGES...WIBAUX AND CARLYLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
&&
LAT...LON 4664 10405 4664 10436 4666 10436 4667 10441
4712 10468 4721 10434 4699 10404
TIME...MOT...LOC 0110Z 328DEG 21KT 4713 10447
$$
VALONE
WEATHER.GOV/GLASGOW1 follow-up statement
000
WWUS55 KGGW 060143
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
743 PM MDT SUN JUL 5 2009
MTC021-109-060215-
/O.CON.KGGW.TO.W.0007.000000T0000Z-090706T0215Z/
DAWSON-WIBAUX-
743 PM MDT SUN JUL 5 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR SOUTHERN
WIBAUX AND SOUTHEASTERN DAWSON COUNTIES...
AT 739 PM MDT...THE PUBLIC REPORTED A TORNADO. THIS TORNADO WAS
LOCATED 8 MILES WEST OF WIBAUX...AND MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
WIBAUX...YATES...SAINT PHILLIP AND CARLYLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4703 10429 4696 10404 4664 10405 4664 10436
4666 10436 4667 10441 4690 10455
TIME...MOT...LOC 0142Z 328DEG 21KT 4693 10437
$$
SHALLENBERGER
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 5, 3:03 PM MDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 5, 3:03 PM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 303 PM MDT SUN JUL 5 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... A RELATIVELY MOIST AIRMASS OVER NORTHEAST MONTANA THIS AFTERNOON HAS RESULTED IN DECENT INSTABILITY. 20Z LAPS ANALYSIS INDICATES ANYWHERE FROM 1000 TO EVEN 2000 J/KG OF CAPE ON THE WARM FLANK OF A THERMAL BOUNDARY ACROSS THE NORTHEAST ZONES. A FEW SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP IN THIS UNSTABLE ENVIRONMENT...BUT HAVE THUS BEEN RENDERED TO SINGLE CELLS AT THIS TIME GIVEN A LACK OF UPPER LEVEL SUPPORT. THERE IS A WEAK SHORTWAVE TROUGH MOVING EASTWARD OVER THE WESTERN THIRD OF THE STATE THAT IS TRIGGERING MORE ORGANIZED CONVECTION OVER THE HIGHER TERRAIN. THE CHALLENGE FOR LATER THIS AFTERNOON AND EVENING IS WHETHER THE FORCING OF THE TROUGH MAKES IT FAR ENOUGH EASTWARD LATER THIS AFTERNOON TO COMBINE WITH THE THERMODYNAMIC INSTABILITY TO CREATE A FEW ORGANIZED STRONG CELLS OVER NORTHEAST MONTANA. THE AFOREMENTIONED SHORTWAVE TROUGH WILL SLOWLY MOVE OVER THE AREA TONIGHT AND EARLY MONDAY MORNING. THIS WILL RESULT IN A REPEAT OF LAST NIGHT WITH FEW NOCTURNAL AND EARLY MORNING THUNDERSTORMS PASSING THROUGH THE AREA...PRIMARILY NORTH OF THE MISSOURI RIVER. A VIGOROUS PACIFIC TROUGH MOVES ONSHORE AND OVER THE INLAND NORTHWEST LATE MONDAY AFTERNOON. STRONG SHORTWAVE DYNAMICS REACH THE WESTERN EDGE OF THE CWA LATE IN THE AFTERNOON AND PASS OVER THE LOCAL AREA OVERNIGHT. FALLING SURFACE PRESSURE OVER CENTRAL MONTANA WILL PROMPT A STRENGTHENING PRESSURE GRADIENT DRIVING A STRONG EAST WIND. THIS WIND PATTERN WILL HELP MAINTAIN PLENTIFUL LOW LEVEL MOISTURE. THE NET RESULT WILL BE A THREAT OF SEVERE THUNDERSTORMS IN THE FORM OF LARGE HAIL AND DAMAGING WIND GUSTS LATE IN THE AFTERNOON AND EVENING. THE BEST CHANCE OF RAIN WILL BE NORTH OF THE MISSOURI RIVER WITH HEAVY RAIN POSSIBLE IN ANY STORMS. THE CONVECTION SHOULD LESSEN IN INTENSITY LATER IN THE NIGHT AS IT LIKELY ORGANIZES INTO A LARGE CLUSTER. THE WIND IS LIKELY TO REACH LAKE WIND ADVISORY CRITERIA LATE MONDAY MORNING AND CONTINUE INTO MONDAY NIGHT. TEMPERATURES WILL BE SEASONABLY WARM WITH READINGS IN THE MID TO UPPER 80S. THE FAR NORTHEAST WILL BE AN EXCEPTION WITH MAXIMUMS IN THE UPPER 70S TO LOW 80S. THERE SHOULD BE A BRIEF QUIET PERIOD BEHIND THE DEPARTING SHORTWAVE TUESDAY MORNING. HOWEVER...SOUTHWEST FLOW ALOFT WILL CONTINUE...SO A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON. TEMPERATURES WILL BE COOLER...NEAR TO A FEW DEGREES BELOW NORMAL...WITH A NORTHWEST BREEZE. AJZ .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... THE EXTENDED FORECAST PERIOD BEGINS WITH BOTH THE GFS AND THE EC TRACKING A MAJOR SHORTWAVE TROUGH WITH AN ACCOMPANIED 500MB LOW ACROSS THE DIVIDE AND INTO SOUTHERN ALBERTA ON WED. BOTH MODELS SHOW STRONG UPPER LEVEL SUPPORT WITH A 100 KT JET MAX PUSHING THE LOW INTO NORTHERN MONTANA AND SOUTHERN ALBERTA/SASKATCHEWAN. AT THIS TIME ARRIVAL SEEMS TO BE IN LINE WITH MAX HEATING...THOUGH THE PATTERN WILL STILL BE A PROGRESSIVE/LOW ZONAL FLOW...SO TIMING WILL BE AN ISSUE IN DETERMINING IF THERE WILL BE THERMODYNAMIC SUPPORT TO GO ALONG WITH THE UPPER LEVEL DYNAMICS FOR STRONG CONVECTION. ON THURSDAY THRU FRIDAY...THE PATTERN BECOMES NEARLY ZONAL FOR THE WEST WITH WEAK PERTURBATIONS IN THE FLOW AS WEAK MINOR SHORT WAVES ARE KICKED ASHORE FROM THE 500MB LOW SITTING OFF SHORE OF WA/OR. BOTH THE EC AND THE GFS DEPICT THIS PATTERN. THEREFORE...SLIGHT CHANCE POPS WERE LEFT IN FORECAST THRU FRIDAY NIGHT...MAINLY FOR NORTHERN MONTANA NEAR THE BORDER. BY SATURDAY AND SUNDAY...STRONG RIDGING BEGINS TO DEVELOP AND A DRIER PATTERN BEGINS TO SETTLE IN. THE GFS BUILDS THE UPPER LEVEL RIDGE IN A LITTLE QUICKER THAN THE EC. HOWEVER...BOTH MODELS DO SEEM TO HINT AT MOISTURE BEING DRAWN NORTH FROM THE BAJA UNDERNEATH THE UPPER LEVEL RIDGE INTO SOUTHERN MONTANA WITH MOST OF THE NORTHERN ROCKIES AND INTO SOUTHERN ALBERTA/SASKATCHEWAN REMAINING DRY. SHALLENBERGER PREVIOUS LONG TERM DISCUSSION...UPPER LOW THAT IS FORECASTED TO BE OVER BRITISH COLUMBIA ON TUESDAY AND WEDNESDAY MOVES EAST ACROSS SASKATCHEWAN ON THURSDAY. THE ECMWF REMAINS CONSISTENT IN TURNING THIS LOW INTO AN OPEN TROUGH BY THE TIME IT REACHES SASKATCHEWAN AND EASTERN MONTANA THURSDAY MORNING. THE 00Z GFS MAINTAINS A CLOSED LOW INTO SASKATCHEWAN WHILE EARLIER RUNS HAVE VARIED FROM AN OPEN TROUGH SIMILAR TO THE ECMWF TO HAVING JUST SOUTHWEST FLOW ALOFT OVER THE AREA. WILL KEEP THE FORECAST CLOSER TO THE ECMWF SOLUTION FOR NOW. SOUTHWEST FLOW ALOFT AHEAD OF THIS TROUGH TUESDAY NIGHT AND WEDNESDAY WILL BRING MOISTURE INTO THE FORECAST AREA. THIS SHOULD YIELD A GOOD CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT WHEN A FRONTAL SYSTEM PASSES THROUGH THE AREA. DRIER AIR WILL MOVE INTO EASTERN MONTANA AS THE SYSTEM EXITS THE AREA DURING THE DAY ON THURSDAY. WILL LEAVE A SLIGHT CHANCE OF STORMS IN THE FORECAST FOR NOW AS LINGERING INSTABILITY IS POSSIBLE. MODELS DIFFERENCES SHOW UP NEXT WEEKEND. THE 00Z NOW HAS THE UPPER RIDGE FOR FRIDAY THROUGH SUNDAY THAT THE LAST SEVERAL ECMWF RUNS SHOWED. HOWEVER...THE ECMWF NOW HAS NW FLOW ALOFT WITH A SHORTWAVE FRIDAY NIGHT WHILE KEEPING THE RIDGE TO THE WEST UNTIL SUNDAY. WILL KEEP NEXT WEEKEND DRY FOR THE MOST PART FOR NOW. && .AVIATION... VFR CONDITIONS EXPECTED MOST OF THE TIME WITH SCATTERED TO BROKEN MID AND HIGH CLOUDS. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE THIS AFTERNOON AND OVERNIGHT WHICH COULD BRIEFLY DROP CONDITIONS TO MVFR IN HEAVY RAIN. WINDS WILL BE GENERALLY FROM THE SOUTHEAST AT 10 KNOTS OR LESS. RAE && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 5, 3:32 AM MDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 332 AM MDT SUN JUL 5 2009 MTZ016>027-059>062-060900- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 332 AM MDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA MONDAY AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 5, 4:44 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
444 PM MDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 5 N LUSTRE 48.47N 105.88W
07/05/2009 M1.25 INCH VALLEY MT PUBLIC
HAIL LASTED FOR 10 MINUTES FROM 355 TO 405 PM. HAIL
COVERED THE GROUND AND IT RESEMBLED A WINTER STORM.
0405 PM HAIL LUSTRE 48.39N 105.88W
07/05/2009 E1.75 INCH VALLEY MT PUBLIC
HAIL LASTED FOR FIVE MINUTES FROM 405 TO 410 PM.
&&
AJZLocal storm report, Jul 5, 4:50 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
450 PM MDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 5 N LUSTRE 48.47N 105.88W
07/05/2009 M1.25 INCH VALLEY MT PUBLIC
HAIL LASTED FOR 10 MINUTES FROM 355 TO 405 PM. HAIL
COVERED THE GROUND AND IT RESEMBLED A WINTER STORM.
0359 PM HAIL 4 NE VOLT 48.43N 105.66W
07/05/2009 E1.00 INCH ROOSEVELT MT TRAINED SPOTTER
PEA-SIZED TO QUARTER SIZED HAIL COVERING GROUND AND 0.50
INCH OF RAINFALL
0405 PM HAIL LUSTRE 48.39N 105.88W
07/05/2009 E1.75 INCH VALLEY MT PUBLIC
HAIL LASTED FOR FIVE MINUTES FROM 405 TO 410 PM.
0414 PM HAIL 18 NNW WOLF POINT 48.33N 105.79W
07/05/2009 E1.75 INCH ROOSEVELT MT TRAINED SPOTTER
STARTED GOLFBALL SIZE THEN PEA SIZE FOR ABOUT 10 MINUTES
&&
DSHALLENLocal storm report, Jul 5, 5:10 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
510 PM MDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 10 N WOLF POINT 48.24N 105.64W
07/05/2009 E1.75 INCH ROOSEVELT MT PUBLIC
HAIL LASTED 10 MINUTES FROM 445 TO 455 PM. HAIL COVERED
THE GROUND.
&&
AJZLocal storm report, Jul 5, 6:14 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
614 PM MDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 13 NE VIDA 47.96N 105.29W
07/05/2009 E1.00 INCH MCCONE MT PUBLIC
QUARTER SIZE HAIL DENTED VEHICLES ALONG WITH 40 MPH WIND
&&
DSHALLENLocal storm report, Jul 5, 6:54 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
654 PM MDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 SW INTAKE 47.25N 104.59W
07/05/2009 E1.75 INCH DAWSON MT TRAINED SPOTTER
30 TO 40 MPH WIND GUSTS IN ADDITION TO HAIL
&&
AJZLocal storm report, Jul 5, 7:10 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
710 PM MDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TORNADO 5 WSW GLENDIVE 47.08N 104.82W
07/05/2009 DAWSON MT TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN TO THE NORTHEAST OF THE SPOTTER
LOCATION. WALL CLOUD STILL PRESENT BUT OBSCURED BY
PRECIPITATION.
&&
AJZThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:33 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 57 min |
| Jul 5, 7:00 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 60 min |
| Jul 5, 7:37 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Prairie, Wibaux | 53 min |
| Jul 5, 8:14 PM MDT | Tornado Warning | GGW | Wibaux | 25 min |
| Jul 6, 2:59 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Valley | 19 hr |
Nearby
Tornado Warnings in Montana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.